611 W. Union Street
Benson, AZ 85602
(520) 586-0800

Health Choice Integrated Care crisis Line
1-877-756-4090

AzCH Nurse Assist Line
1-866-495-6735

NAZCARE Warm Line
1-888-404-5530



SEABHS
611 W. Union Street
Benson, AZ 85602
(520) 586-0800

AzCH Nurse Assist Line
1-866-495-6735

NAZCARE Warm Line
1-888-404-5530


powered by centersite dot net

Getting Started
Here are some forms to get started. These can be printed and brought with you so that you can pre-fill out some known info ahead of time. More...


Medical Disorders
Resources
Basic InformationLookupsLatest News
AHA News: Culture, Paycheck, Neighborhood Key to Your Heart's HealthDrug Combo Does Double Duty Against Common Skin Lesions, CancersBe Prepared to Take FAST Action If You Suspect a StrokeHeart Risks Vary Among Asian-AmericansAHA News: Emphysema May Raise Risk of Ruptured AneurysmsNew Facial Bone Might Someday Be Grown From the Patient's RibWhat Works Best for Women Struggling With a Leaky Bladder?Your Apple Watch Might Help Spot a Dangerous Irregular HeartbeatDocs Back Away From Low-Dose Aspirin for Heart Attack PreventionAHA News: Overweight Kids at Higher Risk for Blood Clots as AdultsEbola Survivors Continue to Suffer Years After RecoveryFewer Boys Are Suffering Head Injuries, But Rate Rises for GirlsAHA News: Black Woman in Their 50s Face Especially High Stroke RiskNew Drug Could Help Those With Tough-to-Treat CholesterolWhen Can Kids Return to Play After a Concussion?Need to Be Vaccinated? Try Your Local PharmacyOne-Third of U.S. Kids Have Back Pain, Study SaysBlacks, Hispanics Bear Burden of Air Pollution: StudyChickens Help Scientists Pinpoint Origin of Rare, Deadly VirusDry Eye and Migraines Might Be Linked: StudySkin Fungi May Be Tied to Bowel DiseaseYo-Yo Dieting Can Take a Toll on Your HeartAHA News: Opioid Meds Pose Danger to Kidney Disease PatientsHealth Tip: UTI Warning SignsStaph Infections Drop, but Levels Still Worry U.S. Health OfficialsTreatment May Allow Allergic Kids to Eat Eggs Safely: StudyAcne Drug Accutane May Not Depress Mood After AllHealth Tip: Preventing Carpal TunnelMajor Flooding Can Bring Skin Infection DangersSmall Trial Provides New Hope Against Parkinson's DiseaseIs Your Hand Pain Arthritis, Carpal Tunnel or Something Else?California Parents Are Getting Around Vaccine Law, Fueling Measles OutbreaksSeniors With UTIs Need Antibiotics ASAP, Study SaysWhy Do Some Kids With Eczema Develop Food Allergies?High-Fiber Diet May Help Gut 'Microbiome' Battle MelanomaTick Bites More Likely to Cause Red Meat Allergy Than ThoughtWalking, Not Riding, Boosts Health in Golfers With Knee WoesIs At-Home Stool Test a Viable Alternative to Colonoscopy?After Peanut Allergy Rx, Eating Small Bits of Peanut Might Help: StudyA Hard Look at Smoking's Effect on VisionPeanut Allergy Patch Shows Middling Results in TrialToxins in Home Furnishings Can Be Passed on to KidsKratom-Related Poisonings Are Soaring, Study FindsFDA Aims to Strengthen Sunscreen RulesBrain Condition CTE Seen in H.S. Football Players: StudyPregnant Women Should Delay Gallbladder Surgery, Study FindsGut Microbes May Help Drive Lupus, Study FindsMost Hip, Knee Replacements Last Decades, Study FindsAHA News: Living Near Convenience Stores Could Raise Risk of Artery-Clogging ConditionPossible Parkinson's 'Pandemic' Looms: Report
Questions and AnswersLinksBook Reviews
Related Topics

Cancer
Men's Health
Women's Health

Certain Antibiotics Tied to Deadly Heart Vessel Tears: FDA

HealthDay News
by By E.J. Mundell
HealthDay Reporter
Updated: Dec 21st 2018

new article illustration

FRIDAY, Dec. 21, 2018 (HealthDay News) -- Patients should avoid a class of antibiotics called fluoroquinolones due to an increased risk of heart vessel tears associated with their use, the U.S. Food and Drug Administration warned.

"These tears, called aortic dissections, or ruptures of an aortic aneurysm can lead to dangerous bleeding or even death," the agency said in a statement issued Thursday.

The risk for these ruptures rises with the use of fluoroquinolone antibiotics delivered by injection or as a pill, and the drugs "should not be used in patients at increased risk unless there are no other treatment options available," the FDA added.

Fluoroquinolones have been a mainstay of antibiotic therapy, particularly for upper respiratory conditions, and have been around for more than three decades. They include Cipro (ciprofloxacin), Levaquin (levofloxacin), Factive, (gemifloxacin), and Avelox ( moxifloxacin).

Certain groups are especially vulnerable, the FDA said.

"People at increased risk include those with a history of blockages or aneurysms (abnormal bulges) of the aorta or other blood vessels, high blood pressure, certain genetic disorders that involve blood vessel changes, and the elderly," according to the FDA.

Before taking an antibiotic, patients should always inform their physician of any history of aneurysm, hardening of the arteries, high blood pressure or genetic conditions, such as Marfan syndrome and Ehlers-Danlos syndrome.

One cardiologist said the new announcement can help physicians.

"Antibiotics, when used appropriately, save lives," said Dr. Satjit Bhusri, a cardiologist at Lenox Hill Hospital in New York City. "With this new warning from the FDA regarding increased risk of aortic rupture, caution should be given to those at risk. Screening by a cardiologist prior to starting these antibiotics is the best prevention. An ultrasound of the heart and aorta is a simple, non-invasive and life-saving tool."

For those people who already taking a fluoroquinolone antibiotic, "do not stop the antibiotic without first talking to your healthcare professional," the FDA advised.

Of course, people should seek medical help at any sign of aortic aneurysm.

"Patients should seek medical attention immediately by going to an emergency room or calling 911 if you experience sudden, severe, and constant pain in the stomach, chest or back," the FDA said. "Be aware that symptoms of an aortic aneurysm often do not show up until the aneurysm becomes large or bursts, so report any unusual side effects from taking fluoroquinolones to your healthcare professional immediately."

There's one other group that may want to avoid fluoroquinolone antibiotics, although for another reason.

"Physicians should avoid using them in younger patients and teenagers that are very active, especially playing sports," said Dr. Theodore Strange, associate chair of medicine at Staten Island University Hospital in New York City. He said prior research has shown that the use of fluoroquinolones has been linked to a heightened risk of tendon injury.

More information

Find out more about aortic aneurysm at the American Heart Association.